Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 196, NWS Memphis, TN

June 21, 2018Chester County, Henderson County, Madison County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jun 21, 2018, 6:03 PM CDT for Chester County, Henderson County, Madison County, Tennessee. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2018, 6:03 PM CDT (23:03 UTC)
Expired
Jun 21, 2018, 6:45 PM CDT
In force
42 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chester County, TN, Henderson County, TN, Madison County, TN

The radar

The Memphis radar (KNQA), 136 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 1:39 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
399 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

207 
WUUS54 KMEG 212303
SVRMEG
TNC023-077-113-212345-
/O.NEW.KMEG.SV.W.0196.180621T2303Z-180621T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
603 PM CDT THU JUN 21 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Henderson County in southwestern Tennessee...
  Northeastern Madison County in southwestern Tennessee...
  North central Chester County in southwestern Tennessee...

* Until 645 PM CDT.

* At 603 PM CDT, a severe thunderstorm was located near Blue Goose,
  or 10 miles east of Jackson, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Jackson, Lexington, Natchez Trace State Park, Natchez Trace State
  Forest, Reagan, Blue Goose, Parkers Crossroads, Darden, Mifflin,
  Bargerton, Wildersville, Scotts Hill, Cedar Grove, Beech Bluff,
  Rock Hill, Union Cross, Juno, Maple Grove, Middle Fork and
  Timberlake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3555 8822 3555 8823 3553 8824 3548 8825
      3555 8883 3579 8872 3579 8860 3581 8859
      3582 8857 3582 8818
TIME...MOT...LOC 2303Z 276DEG 30KT 3565 8865 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:10 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jun 21, 2:10 PM CDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
210 PM CDT Thu Jun 21 2018

.DISCUSSION...

The Midsouth was becoming increasingly unstable ahead of an
approaching cold front extending from southeast Missouri into
central Arkansas. Radar showing spotty convection forming along
and ahead of the boundary with one lone severe storm. In the wake
of the overnight precipitation skies were currently a mix of cu
and sun over the area with temperatures in 80s. Dewpoints were in
the low 70's and winds were breezy from the west southwest. SPC
meso-analysis was indicated CAPE amounts of 1000 to 2000 j/kg
with effective bulk shear of 35 kts.

For this afternoon through tonight...CAMs are agreement that
current storms will intensify and congeal into a broken line over
the remaining afternoon hours and into the evening as the front
tracks through the region. A few storms likely to produce damaging
winds and large hail. A SVR watch has been issued through 9pm for
most of the CWA. Activity should scour out the atmosphere across
the northern and western counties by late this evening...leaving
higher pops to remain across North Mississippi after midnight.
Overnight lows will drop to around 70F with some patchy fog
forming. General rainfall totals will range between a half to
potentially two inches.

Friday through Sunday...models are in very good agreement that the
current upper level low in northern Missouri with drop into the
St. Louis area tonight...then slowly track towards the Eastern
Great Lakes through Saturday becoming an open wave. This will
leave a west northwest upper flow over the Midsouth of 30-50kts
with embedded shortwaves likely to trigger new storms. The first
of these disturbances will arrive tomorrow night and a second late
Saturday into early Sunday. So rain chances will continue to be
stout this weekend shifting from the southern counties to the
northern counties as the aforementioned upper low pulls northeast.
A few strong to severe storms will also suffice in this better
sheared environment. Temperatures from precipitation and lingering
cloud cover will be seasonal with highs ranging from the mid 80s
to near 90...with lows in the upper 60s and low 70s.

Monday through next Thursday...expected daily rain chances to
slowly dwindle this period as long range model solutions show
upper heights building. 90F+ temperatures will return along with
triple digit heat indices. Heat advisories may be required for
portions of the area.

JAB

&&

.AVIATION.../18z TAFs/

VFR cigs have returned to all terminals as of late morning as the
low stratus has mixed out. The atmosphere continues to quickly
destabilize as heating combines with a moist airmass and
approaching upper low/mid level height falls. As a result,
convection is developing across north central Arkansas early this
afternoon. Storms should increase in coverage and intensity and
impact the terminals from northwest to southeast through the
afternoon and evening. Added tempos for thunder to cover this
threat. A few severe storms may occur this afternoon as well with
strong wind gusts and hail possible. Gusty southwest winds will
continue across the region this afternoon.

Convection will end later this evening with lingering mid level
cloud cover. Still expecting VFR conditions at all sites except
KTUP, where some IFR cigs should develop after 09z. Decks will
gradually lift back to MVFR Saturday morning at KTUP and remain
VFR elsewhere. Winds should weaken overnight but increase again to
around 10 kts from the west on Saturday.

JLH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 21, 2:08 PM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
208 PM CDT Thu Jun 21 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-222115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
208 PM CDT Thu Jun 21 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a slight risk for severe thunderstorms this afternoon and
this evening across a large portion of the Midsouth. Damaging
winds and large hail will be the main threats. Localized heavy
rain will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong to severe storms will be possible again Friday
into Sunday with passing disturbances. Damaging winds...large hail
and heavy rainfall will be the primary threats.

Triple digit heat indices are anticipated to return to the
Midsouth next week. Heat advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be possible this afternoon and evening
and again throughout the weekend.

JAB

In the hours before

Local storm report, Jun 21, 5:33 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
533 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND DMG     4 WNW MILLINGTON        35.36N 89.95W
06/21/2018                   SHELBY             TN   911 CALL CENTER

            TREES DOWN AT HERRING HILL ROAD AND SAINT PAUL ROAD.

&&

AJC
Local storm report, Jun 21, 5:34 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
534 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND DMG     4 NE MILLINGTON         35.38N 89.84W
06/21/2018                   SHELBY             TN   911 CALL CENTER

            TREES DOWN AT THE INTERSECTION OF MUDVILLE AND EDMOND
            ORGILL ROADS.

&&

AJC
Local storm report, Jun 21, 5:36 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
536 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND DMG     4 NW ARLINGTON          35.32N 89.71W
06/21/2018                   SHELBY             TN   911 CALL CENTER

            TREES DOWN AT THE INTERSECTION OF PLEASANT RIDGE AND
            OSBORN ROADS.

&&

AJC
Local storm report, Jun 21, 5:41 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
541 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     FUNNEL CLOUD     3 E GADSDEN             35.78N 88.93W
06/21/2018                   CROCKETT           TN   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A FUNNEL CLOUD NEAR THE CROCKET
            COUNTY AND MADISON LINE.

&&

AJC
Special weather statement, Jun 21, 5:51 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
551 PM CDT THU JUN 21 2018

MSZ002>005-TNZ089>091-212345-
Tippah MS-Marshall MS-Benton MS-Alcorn MS-Hardeman TN-Fayette TN-
McNairy TN-
551 PM CDT THU JUN 21 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT
FOR...

Northwestern Tippah County in northeastern Mississippi...
Northern Marshall County in northwestern Mississippi...
Northern Benton County in northeastern Mississippi...
Northwestern Alcorn County in northeastern Mississippi...
Hardeman County in southwestern Tennessee...
Southern Fayette County in southwestern Tennessee...
Southwestern McNairy County in southwestern Tennessee...

At 551 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Lagrange, or 18
miles southwest of Bolivar, moving east at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Tippah...northern Marshall...northern
Benton...northwestern Alcorn...Hardeman...southern Fayette and
southwestern McNairy Counties should monitor this storm closely.

LAT...LON 3485 8881 3487 8964 3514 8964 3526 8915
      3525 8871
TIME...MOT...LOC 2251Z 285DEG 47KT 3509 8926
Local storm report, Jun 21, 5:59 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
559 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND DMG     BELLS                   35.72N 89.09W
06/21/2018                   CROCKETT           TN   TRAINED SPOTTER

            POWERLINES AND TREES DOWN NEAR BELLS AND CYPRESS
            COMMUNITY. ALSO, A SHED WAS DESTROYED.

&&

AJC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:19 PM CDTSpecial Weather StatementMEGCarroll, Gibson, Weakley41 min
Jun 20, 10:05 PM CDTSpecial Weather StatementMEGHenry40 min
Jun 21, 3:49 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton26 min
Jun 21, 4:01 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton44 min
Jun 21, 4:12 PM CDTSevere Thunderstorm WarningMEGLake, Obion20 min
Jun 21, 4:24 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby, Tipton36 min
Jun 21, 4:47 PM CDTSpecial Weather StatementMEGShelby43 min
Jun 21, 4:51 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby24 min
Jun 21, 5:12 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby17 min
Jun 21, 5:21 PM CDTSpecial Weather StatementMEGFayette39 min
Jun 21, 5:22 PM CDTSpecial Weather StatementMEGCrockett, Haywood, Madison38 min
Jun 21, 5:27 PM CDTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Henderson, Madison48 min
Jun 21, 5:30 PM CDTSpecial Weather StatementMEGShelby30 min
Jun 21, 5:51 PM CDTSpecial Weather StatementMEGHardeman54 min
Jun 21, 6:06 PM CDTSpecial Weather StatementMEGFayette39 min
Jun 21, 6:11 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman49 min
Jun 21, 6:13 PM CDTSpecial Weather StatementMEGChester, McNairy47 min
Jun 21, 6:28 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Decatur, Henderson32 min
Jun 21, 6:44 PM CDTSevere Thunderstorm WarningMEGHardin, McNairy46 min
Jun 21, 6:52 PM CDTSpecial Weather StatementMEGHardin38 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.